[Skip to Navigation]
Article
July 1981

Internuclear Ophthalmoplegia Caused by Phenothiazine Intoxication

Author Affiliations

From the Departments of Neurology (Drs Cook and Russo) and Medicine (Dr Davis), University Hospital of Jacksonville (Fla).

Arch Neurol. 1981;38(7):465-466. doi:10.1001/archneur.1981.00510070099023
Abstract

Internuclear ophthalmoplegia (INO) is a sign of dysfunction in the medial longitudinal fasciculus (MLF) and is considered a reliable sign of primary intra-axial pathologic changes in the midbrain and/or pons.1 It has been described, however, with extramedullary lesions above2 and below3,4 the tentorium. Plum and Posner5 suggested that INO is uncommon in coma of metabolic origin and considered its presence a useful differential sign. We report two cases in which unilateral INO was associated with phenothiazine intoxication.

REPORT OF CASES  Case 1.—A 34-year-old man was found unresponsive at home. An empty bottle that had contained perphenazine and amitriptyline hydrochloride was at his bedside. On admission to the hospital, he was unresponsive to verbal stimuli; his blood pressure (BP) was 100/70 mm Hg, pulse rate was 120 beats per minute and regular, respirations were shallow at 30/min, and temperature was 40.1 °C. He was intubated and given

Add or change institution
×